Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 44, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 3, 2012, 1:52 PM EDT for Butler County, Lawrence County, Pennsylvania. It was in force for 38 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 3, 2012, 1:52 PM EDT (17:52 UTC)
- Expired
- Jun 3, 2012, 2:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
Counties Butler County, PA, Lawrence County, PA
The radar
The Pittsburgh radar (KPBZ), 53 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 1:55 PM EDT | HAIL 0.75 | New Castle, PA | EVENT OCCURRED BETWEEN 140 PM 06/03/2012 AND 155 PM 06/03/2012 |
| Jun 3, 1:59 PM EDT | HAIL 1 | New Castle, PA | |
| Jun 3, 2:02 PM EDT | HAIL 0.5 | Slippery Rock, PA | EVENT OCCURRED BETWEEN 147 PM 06/03/2012 AND 202 PM 06/03/2012 |
| Jun 3, 2:06 PM EDT | HAIL 0.25 | West Sunbury, PA | EVENT OCCURRED BETWEEN 151 PM 06/03/2012 AND 206 PM 06/03/2012 |
| Jun 3, 2:12 PM EDT | HAIL 0.88 | Slippery Rock, PA | EVENT OCCURRED BETWEEN 157 PM 06/03/2012 AND 212 PM 06/03/2012 |
| Jun 3, 2:13 PM EDT | HAIL 0.5 | West Sunbury, PA | EVENT OCCURRED BETWEEN 158 PM 06/03/2012 AND 213 PM 06/03/2012 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 5.9 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1096 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
022 WUUS51 KPBZ 031752 SVRPBZ PAC019-073-031830- /O.NEW.KPBZ.SV.W.0044.120603T1752Z-120603T1830Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 152 PM EDT SUN JUN 3 2012 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL BUTLER COUNTY IN WEST CENTRAL PENNSYLVANIA... CENTRAL LAWRENCE COUNTY IN WESTERN PENNSYLVANIA... * UNTIL 230 PM EDT * AT 148 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HARLANSBURG...MOVING EAST AT 35 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW CASTLE... HARLANSBURG... MCCONNELLS MILL... MORAINE STATE PARK... BUTLER... HOOKER... CHICORA... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WIND...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS A KILLER. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772. && LAT...LON 4102 7971 4076 7982 4099 8042 4108 8034 TIME...MOT...LOC 1752Z 286DEG 31KT 4101 8021 $$ WOODRUM
1 follow-up statement
875 WWUS51 KPBZ 031814 SVSPBZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 214 PM EDT SUN JUN 3 2012 PAC019-073-031830- /O.CON.KPBZ.SV.W.0044.000000T0000Z-120603T1830Z/ BUTLER PA-LAWRENCE PA- 214 PM EDT SUN JUN 3 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT FOR LAWRENCE AND BUTLER COUNTIES... AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MORAINE STATE PARK...MOVING EAST AT 30 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW CASTLE... MORAINE STATE PARK... MCCONNELLS MILL... HARLANSBURG... HOOKER... CHICORA... BUTLER... HAIL UP TO THE SIZE OF A QUARTER IN DIAMETER HAS BEEN REPORTED IN NEW CASTLE WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772. LAT...LON 4102 7971 4076 7982 4099 8042 4108 8034 TIME...MOT...LOC 1812Z 292DEG 25KT 4095 8007 $$ WOODRUM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 1:45 PM EDT, 7 minutes earlier.
Area forecast discussion, Jun 3, 1:45 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 145 PM EDT SUN JUN 3 2012 .SYNOPSIS... UPPER LEVEL LOW PRESSURE ACROSS THE NORTHEASTERN UNITED STATES WILL KEEP OCCASIONAL SHOWERS AND SLIGHTLY BELOW NORMAL TEMPERATURES IN THE FORECAST FOR MUCH OF THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... UPDATED FOR MINOR ADJUSTMENTS TO SKY COVER THIS AFTERNOON. UPPER LEVEL LOW HAS REMAINED NEARLY STATIONARY NORTH OF LAKE HURON OVERNIGHT. THIS WILL BEGIN TO MOVE TO THE SOUTHEAST DURING THE MORNING HOURS...NEARING LAKE ERIE BY THIS EVENING. WITH THE COMBINATION OF STEEPENING LOW LEVEL LAPSE RATES...INSTABILITY VALUES BETWEEN 500-1000 J/KG...AND REACHING CONVECTIVE SURFACE TEMPERATURES...SHOWERS ARE EXPECTED TO DEVELOP ALONG WITH SCATTERED THUNDERSTORMS. FREEZING LEVELS ARE RELATIVELY LOW...WHICH COULD RESULT IN GRAUPEL/SMALL HAIL. IN ADDITION...LOW FREEZING LEVELS WILL ALLOW WINDS AT THE TOP OF THE BOUNDARY LAYER TO REACH 40-50 KTS...WHICH COULD ALSO RESULT IN GUSTY WINDS. HAVE ADDED BOTH THE SMALL HAIL AND GUSTY WINDS MENTION TO AREAS WITH HIGHER POPS. SPC HAS PLACED MOST OF THE REGION IN A 'SEE TEXT' MENTION FOR TODAY/S CONVECTIVE OUTLOOK. HAVE ALSO SEEN FAIRLY GOOD AGREEMENT IN PLACEMENT OF LINE OF SHOWERS WITH 00Z HIGH-RES NCEP NMM/ARW ALONG WITH 00Z NSSL ARW AND 00Z NAM NEST...SO HAVE TRIED TO TIME THIS LINE OUT DURING THE LATE AFTERNOON HOURS. WITH PRECIPITATION GENERALLY DIURNALLY DRIVEN...HAVE BROUGHT ALL POPS TO AN END BY MIDNIGHT. HIGH TEMPERATURES SHOULD RANGE FROM THE MID 60S NORTHEAST TO THE MID 70S SOUTHWEST...WHICH FOLLOWS THE EXPECTED SKY COVER GRADIENT. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... ALTHOUGH UPPER LEVEL LOW WILL MOVE ACROSS NEW ENGLAND ON MONDAY...ITS INFLUENCE WILL REMAIN ACROSS THE REGION. NAM/GFS/ECMWF ALL HAVE SOLID AGREEMENT SHOWING ANOTHER SHORTWAVE ENTERING THE NORTHERN COUNTIES DURING THE EARLY AFTERNOON AND MOVING SOUTH THROUGHOUT THE DAY. THIS SHOULD SET OFF ANOTHER ROUND OF SCATTERED SHOWERS...BUT UNLIKE TODAY...SLIGHT CHANCES IN THE TEMPERATURE PROFILE WILL ALLOW FOR LESS INSTABILITY AND THEREFORE NO THUNDERSTORMS. BY TUESDAY...MODELS BEGIN TO SHOW DISAGREEMENT FOR TIMING OF SHORTWAVES...SO HAVE GONE WITH MORE GENERIC CHANCE POPS. THROUGHOUT THE TIME PERIOD...SHOWERS SHOULD BE DIURNALLY DRIVEN...SO HAVE GONE WITH DRY CONDITIONS MONDAY AND TUESDAY NIGHTS. TEMPERATURES WILL REMAIN SLIGHTLY BELOW NORMAL UNDER THE INFLUENCE OF THE UPPER LOW. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... UPPER FLOW BLOCK IS NAEFS/ECMWF-FORECAST TO MAINTAIN EASTERN CONUS TROUGHING FOR THE REMAINDER OF THE WORK WEEK. COOL TEMPERATURES MAY BE ANTICIPATED...BUT CONFIDENCE IN PRECIP FORECAST IS MINIMAL AS SHORTWAVES IN FLOW WILL DEFINE MOISTURE SUPPLY AND BOUNDARY POSITIONING. FOR NOW...WILL MAINTAIN SLIGHT CHANCE...TO CHANCE POPS FOR THE LONG TERM PERIOD...WITH THE HIGHER NUMBERS OVER THE EASTERN COUNTIES WHERE LOWER CONVECTIVE TEMPERATURES CAN BE ANTICIPATED UNDER COOLER MID LEVELS. EARLY RETURNS FOR NEXT WEEKEND INDICATE THAT THE AFOREMENTIONED TROUGH SHOULD BEGIN FILLING...RESULTING IN MODERATING TEMPERATURES. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TERMINALS THIS AFTERNOON INTO THE EARLY EVENING AS A SURFACE LOW PASSES NORTH OF THE AREA. BRIEF MVFR RESTRICTIONS WILL BE POSSIBLE WITH SHOWERS AND STORMS. TEMPO GROUPS FOR THUNDERSTORMS ARE FORECAST ACROSS THE TERMINALS STARTING ACROSS THE NORTH AT KFKL/KFKL THIS AFTERNOON AND BECOMING MORE ORGANIZED AS THEY SHIFT SOUTHWARD ACROSS THE PITTSBURGH METRO AND INTO KMGW BY EVENING. A FEW OF THE STORMS MAY HAVE STRONG WINDS AND SMALL HAIL. SHOWERS AND STORMS WILL DIMINISH QUICKLY AFTER SUNSET WITH VFR CONDITIONS PREVAILING OVERNIGHT. .OUTLOOK...MONDAY THROUGH FRIDAY... AN UPPER LEVEL LOW WILL REMAIN OFF THE COAST OF NEW ENGLAND MONDAY THROUGH THURSDAY, ALLOWING FOR AT LEAST A SLIGHT CHANCE OF SHOWERS WITH BRIEF RESTRICTIONS EACH AFTERNOON, ESPECIALLY FOR LOCATIONS EAST OF KPIT. OTHERWISE VFR CONDITIONS WILL PREVAIL THROUGH THIS PERIOD. HIGH PRESSURE BUILDING INTO THE AREA ON FRIDAY BRING AN END TO AFTERNOON SHOWERS WITH VFR CONDITIONS CONTINUING. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Jun 3, 3:35 AM EDT, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 335 AM EDT SUN JUN 3 2012 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-041200- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 335 AM EDT SUN JUN 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND SMALL HAIL THIS AFTERNOON AND THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jun 3, 1:38 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 138 PM EDT SUN JUN 3 2012 PAZ013-014-031800- BUTLER PA-LAWRENCE PA- 138 PM EDT SUN JUN 3 2012 ...SHOWERS WITH SMALL HAIL WILL AFFECT LAWRENCE AND WEST CENTRAL BUTLER COUNTIES... AT 135 PM EDT...A STRONG SHOWER WAS LOCATED 2 MILES NORTHWEST OF NEW CASTLE...MOVING EAST AT 30 MPH. WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH SHOWERS. SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE... BESSEMER... NEW CASTLE... HARLANSBURG... MCCONNELLS MILL... SLIPPERY ROCK... MORAINE STATE PARK... THIS WILL IMPACT THE FOLLOWING HIGHWAYS... I-376 BETWEEN MILE MARKERS 7 AND 14. I-79 IN PENNSYLVANIA BETWEEN MILE MARKERS 91 AND 107. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. LAT...LON 4105 7989 4083 8008 4097 8053 4111 8048 WOODRUM
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 1:38 PM EDT | Special Weather Statement | PBZ | Lawrence | 22 min |
| Jun 3, 2:24 PM EDT | Special Weather Statement | PBZ | Clarion | 51 min |
| Jun 3, 2:28 PM EDT | Special Weather Statement | PBZ | Armstrong, Butler | 32 min |
| Jun 3, 2:34 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Venango | 41 min |
| Jun 3, 3:00 PM EDT | Special Weather Statement | PBZ | Armstrong | 45 min |
| Jun 3, 3:03 PM EDT | Special Weather Statement | PBZ | Jefferson | 27 min |
| Jun 3, 3:12 PM EDT | Special Weather Statement | PBZ | Jefferson | 48 min |
| Jun 3, 3:30 PM EDT | Special Weather Statement | PBZ | Venango | 45 min |
| Jun 3, 3:37 PM EDT | Special Weather Statement | PBZ | Westmoreland | 38 min |
| Jun 3, 3:54 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Venango | 36 min |
| Jun 3, 4:30 PM EDT | Special Weather Statement | PBZ | Armstrong | 45 min |
| Jun 3, 4:44 PM EDT | Special Weather Statement | PBZ | Allegheny | 46 min |
| Jun 3, 5:10 PM EDT | Special Weather Statement | PBZ | Allegheny | 35 min |
| Jun 3, 5:17 PM EDT | Special Weather Statement | PBZ | Westmoreland | 43 min |
| Jun 3, 5:33 PM EDT | Special Weather Statement | PBZ | Beaver | 42 min |
| Jun 3, 5:42 PM EDT | Special Weather Statement | PBZ | Westmoreland | 48 min |
| Jun 3, 5:51 PM EDT | Special Weather Statement | PBZ | Allegheny | 24 min |
| Jun 3, 5:55 PM EDT | Special Weather Statement | PBZ | Westmoreland | 20 min |
| Jun 3, 6:15 PM EDT | Special Weather Statement | PBZ | Fayette | 45 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.